Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS Pocatello, ID

July 9, 2016Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 9, 2016, 7:51 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 7:51 PM MDT (01:51 UTC)
Expired
Jul 9, 2016, 8:30 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 14 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:01 PM MDTTSTM WND GST 60Pocatello Airport, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
4226 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WUUS55 KPIH 100151
SVRPIH
IDC005-011-077-100230-
/O.NEW.KPIH.SV.W.0020.160710T0151Z-160710T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
751 PM MDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  NORTHEASTERN POWER COUNTY IN SOUTHEASTERN IDAHO...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 830 PM MDT

* AT 750 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER NORTHWESTERN AMERICAN FALLS RESERVOIR...AND MOVING
  NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMERICAN FALLS RESERVOIR...ABERDEEN...POCATELLO AIRPORT...
  SPRINGFIELD...PINGREE AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF ON OR NEAR AMERICAN FALLS RESERVOIR...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4283 11261 4285 11286 4320 11292 4318 11245
TIME...MOT...LOC 0150Z 186DEG 22KT 4292 11273 

$$

DMH
2 follow-up statements
717 
WWUS55 KPIH 100214
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
814 PM MDT SAT JUL 9 2016

IDC077-100223-
/O.CAN.KPIH.SV.W.0020.000000T0000Z-160710T0230Z/
POWER ID-
814 PM MDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POWER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4299 11254 4301 11288 4320 11292 4318 11245
TIME...MOT...LOC 0213Z 186DEG 22KT 4306 11271 

$$

IDC005-011-100230-
/O.CON.KPIH.SV.W.0020.000000T0000Z-160710T0230Z/
BINGHAM ID-BANNOCK ID-
814 PM MDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHWESTERN BINGHAM AND NORTHERN BANNOCK COUNTIES...

AT 813 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER SPRINGFIELD...OR 9 MILES NORTH OF AMERICAN FALLS
RESERVOIR...MOVING NORTH AT 25 MPH.

IN ADDITION...AT 801 PM MDT A 60 MPH WIND GUST WAS REPORTED
AT POCATELLO REGIONAL AIRPORT.

LOCATIONS IMPACTED INCLUDE...
EASTERN AMERICAN FALLS RESERVOIR...SPRINGFIELD...
PINGREE AND STERLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4299 11254 4301 11288 4320 11292 4318 11245
TIME...MOT...LOC 0213Z 186DEG 22KT 4306 11271 

$$

DMH
190 
WWUS55 KPIH 100226
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
826 PM MDT SAT JUL 9 2016

IDC005-011-100236-
/O.EXP.KPIH.SV.W.0020.000000T0000Z-160710T0230Z/
BINGHAM ID-BANNOCK ID-
826 PM MDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BINGHAM AND
NORTHERN BANNOCK COUNTIES WILL EXPIRE AT 830 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 4299 11254 4301 11288 4320 11292 4318 11245
TIME...MOT...LOC 0224Z 186DEG 22KT 4306 11271 

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:30 PM MDT, 21 minutes earlier.

Area forecast discussion, Jul 9, 7:30 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
730 PM MDT SAT JUL 9 2016

.UPDATE...Line of light showers with an isolated thunderstorm
remains in place from south-central Cassia county to near
Pocatello. This band in line with NAM depiction from earlier today
with ample support from high-res HRRR and RAP models this
afternoon and evening. Have made a few adjustments to precip
depiction for overnight tonight in light of current radar trends
with main adjustment to increase chances slightly in line with
current band and just to the east of it as well. Remainder of
forecast on track. DMH

&&

.PREV DISCUSSION... /issued 220 PM MDT SAT JUL 9 2016/

SHORT TERM...Isolated thunderstorms developing west central Idaho
this afternoon on the leading edge of the low near the Washington
coast. This low is expected to track through northern Oregon and
central Idaho tonight/Monday with some wrap around precipitation
over the central mountains. Probably some convective feed back in
models, estimate .1 to .3 inches precipitation possible over the
higher elevations. Two or three inches of snow possible on the upper
peaks as snow levels dip to near 8000 feet Sunday night and early
Monday morning. Frontal band develops from western Montana to
northwest Utah with multiple waves on it. Pretty significant cold
air advection and an impressive surface pressure gradient develops
sunday afternoon in the Eastern Magic Valley and Upper Snake Plain.
Cloud cover and precipitation will keep some of the stronger winds
aloft from mixing to the surface. A Lake Wind Advisory has been
issued for American Falls Reservoir. Main precipitation band should
move through the Upper and Lower Snake Plain late tonight and early
Sunday morning. Storm moves east Monday with some showers lingering
in the Island Park area. RS

LONG TERM...Little over all change to the extended forecast.
Westerly winds on Tuesday will bring some showers to the central
mountains and along the Montana border. Drier conditions lead  to
temperatures returning to normal by Wednesday.
Thursday also looks dry across the entire area. Models show
differences in a weak trough near Oregon and Northern California
Friday and Saturday. One model is totally dry, while another hints
at a little moisture off the Pacific slipping into Idaho for
isolated afternoon thunderstorms. RS

AVIATION...Approaching frontal system will likely bring some shower
and thunderstorm activity to region overnight.   For now just went
with vicinity at all TAF sites but best chance will be after sunset.
Expect conditions to remain VFR.  Will have an increase in winds
Sunday afternoon at BYI, PIH and IDA and expect 15 to 25 knot
sustained speeds after 18Z.
GK

FIRE WEATHER...Cold front will push through eastern Idaho tonight
and expect scattered showers and isolated thunderstorms through
Sunday across the district.   Not expecting red flag conditions with
elevated humidity through Sunday.  Will have decent chance for
wetting rains especially across 475...476...422 and 411.  Winds will
increase Sunday behind the front with 15 to 25 mph sustained winds
possible especially over the Snake River Plain.
GK

&&

.PIH Watches/Warnings/Advisories...
Lake Wind Advisory from noon to 9 PM MDT Sunday for IDZ021.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:29 PM MDTSpecial Weather StatementPIHPower61 min
Jul 9, 10:13 PM MDTSpecial Weather StatementPIHBingham, Jefferson62 min
Jul 9, 10:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison50 min
Jul 9, 11:09 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison36 min
Jul 9, 11:35 PM MDTSpecial Weather StatementPIHFremont55 min
Jul 10, 10:55 AM MDTFlash Flood WatchPIH8 hr
Jul 10, 12:27 PM MDTSpecial Weather StatementPIHCaribou48 min
Jul 10, 2:34 PM MDTSpecial Weather StatementPIHLincoln, Minidoka56 min
Jul 10, 2:55 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte, Cassia, Lincoln, Minidoka50 min
Jul 10, 3:16 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou, Power44 min
Jul 10, 3:27 PM MDTSpecial Weather StatementPIHBear Lake, Franklin63 min
Jul 10, 3:34 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou41 min
Jul 10, 3:42 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Minidoka, Power48 min
Jul 10, 4:04 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville41 min
Jul 10, 4:18 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Clark, Jefferson42 min
Jul 10, 4:38 PM MDTSpecial Weather StatementPIHTeton3 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.